Buscar en
Revista de Psiquiatría y Salud Mental (English Edition)
Toda la web
Inicio Revista de Psiquiatría y Salud Mental (English Edition) Clozapine and acute hepatitis
Journal Information
Vol. 13. Issue 1.
Pages 49-50 (January - March 2020)
Vol. 13. Issue 1.
Pages 49-50 (January - March 2020)
Letter to the Editor
Full text access
Clozapine and acute hepatitis
Clozapina y hepatitis aguda
Visits
1324
José María Prieto de Paulaa,
Corresponding author
jmpripaula@yahoo.es

Corresponding author.
, Miguel Martín-Luquero Ibáñeza, Javier Martín Guerraa, Sandra Cepedello Pérezb, Silvia Franco Hidalgoc, Mario Prieto Dehesad, Miguel Martín Asenjoa
a Servicio de Medicina Interna, Hospital Clínico Universitario de Valladolid, Valladolid, Spain
b Servicio de Psiquiatria, Hospital Clínico Universitario de Valladolid, Valladolid, Spain
c Servicio de Medicina Interna, Complejo Asistencial Universitario de Palencia, Palencia, Spain
d Medicina Familiar y Comunitaria, Centro de Salud Covaresa, Valladolid Oeste, Valladolid, Spain
This item has received
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Clozapine is an atypical antipsychotic introduced into clinical practice in the early 1970s and indicated in patients with schizophrenia resistant to other antipsychotics and in psychotic disorders occurring in Parkinson’s disease where conventional therapy has failed.

Given the severity of the haematological (neutropenia/agranulocytosis), with incidences of 3 and .7%, respectively, and cardiovascular (pericardiomyocarditis, thromboembolic disease, arrhythmias or sudden death)side effects included in its technical data sheet,1 its use as first line therapy is not widespread, despite its proven efficacy in resistant schizophrenia. This has probably led to less attention being paid to other side effects. This is the case with acute hepatitis, which is predominantly cytolytic and, although very rarely, can lead to fatal fulminant hepatic necrosis.

We performed a review of the medical literature (MEDLINE, PubMed; keywords: clozapine and hepatotoxicity and/or liver enzyme elevations) and we found several notifications of liver toxicity. Specifically, we found 2 cases in Spanish, one of which received at least 4 hepatotoxic drugs,2 and the other based on a patient with hepatitis C virus.3 Therefore, we believe it is of interest to present the case of a patient that we attended recently.

A 49-year-old male, with a personal history of schizophrenia who had started treatment with clozapine at a dose of 100 mg/day 45 days earlier, at the time of consultation. The patient consulted due to a mild deterioration of his general condition and nonspecific abdominal discomfort. He had also been treated, for 2 years, with metformin 850 mg/day and diazepam 5 mg/day. On physical examination the only abnormal sign was a body mass index of 33 kg/m2. Analytically, of note was a normal blood system, prothrombin activity of 92%, aspartate aminotransferase (AST) 314IU/l (normal value [nv]: 2–38), alanine aminotransferase (ALAT) 808IU/l (nv: 2–41), gamma glutamyl transpeptidase (GGT) 104IU/l (nv: 7–50), lactate dehydrogenase (LDH) 293IU/l (nv: up to 250) and ferritin above 1000 ng/ml, with 25% saturation rate. Proteinogram, immunoglobulin G, alpha-1 antitrypsin, ceruloplasmin and serum copper were normal, and serology against hepatitis viruses A, B, C and E, HIV, cytomegalovirus, Epstein-Barr virus, herpes simplex virus I and II, Mycoplasma pneumoniae, Chlamydia pneumoniae, parvovirus, Treponema and Coxiella burnetti was negative. Antinuclear, anti-smooth muscle, anti-mitochondrial, anti-LKM, anti-LC and anti-SLA antibodies were also negative. Abdominal ultrasound showed only hepatic hyperechogenicity. Given the suspicion of toxic hepatitis with cytolytic predominance (ALAT/upper limit of normality[ULN]/FA/ULN > 5), clozapine was discontinued, after which liver analysis improved and normalised after 45 days. Psychopathologically, the patient remained stable after the introduction of amisulpride. The Naranjo causality scale established a probable causal attribution (6 points). The case was reported to the Regional Centre for Pharmacovigilance of Castilla y León.

Clozapine appears to frequently cause asymptomatic elevation of transaminases. Thus, Hummer et al.4 were able to confirm it in up to 37% of their patients, of whom more than 60% had normalised in the following 3 months. This would translate as a frequent and, in most cases, transitory phenomenon. In another study, 3-fold elevations of ALAT were detected in up to 15% of treatment cycles.5 However, and although much more rarely, liver failure and death have been described.6,7

Unlike the assumption of agranulocytosis, there are no clear recommendations on the follow-up of liver tests. Most authors advise discontinuing the drug when transaminase elevations are higher than 3 times normal, but they are not uniform in the frequency of their testing. In the meantime, it seems prudent to monitor liver tests initially and then weekly or depending on the clinical signs.8

We insist, once again, on the need to broaden the knowledge of this entity; and therefore it is very necessary to report it to the relevant pharmacovigilance centres, which implies, on the other hand, an obligation that concerns us all as professional practitioners.

References
[1]
Ficha técnica Clozapina. Revisada: febrero 2018. [accessed 13 Sep 2018]. Available from: https://www.aemps.gob.es/cima/pdfs/es/ft/59547/FichaTecnica_59547.html.pdf.
[2]
B. Carretero Quevedo, M. Millán Salgado.
Hepatitis tóxica por neurolépticos.
Actas Esp Psiquiatr, 39 (2010), pp. 79-80
[3]
R. Gómez Espín, J. Plaza Aniorte, H. Hallal, I. Sánchez Quiles.
Lesión hepatocelular aguda tras exposición sucesiva a clozapina y olanzapina en un paciente con hepatitis crónica C.
Gastroenterol Hepatol, 33 (2010), pp. 150-152
[4]
M.1 Hummer, M. Kurz, I. Kurzthaler, H. Oberbauer, C. Miller, W.W. Fleischhacker.
Hepatotoxicity of clozapine.
J Clin Psychopharmacol, 17 (1997), pp. 314-317
[5]
I. Gaertner, K. Altendorf, A. Batra, H.J. Gaertner.
Relevance of liver enzyme elevations with four different neuroleptics: a retrospective review of 7.263 treatment courses.
J Clin Psychopharmacol, 21 (2001), pp. 215-222
[6]
A. Chang, D.S. Krygier, N. Chatur, E.M. Yoshida.
Clozapine induced fatal fulminant hepatic failure: a case report.
Can J Gastroenterol, 23 (2009), pp. 376-378
[7]
B.1 Macfarlane, S. Davies, K. Mannan, R. Sarsam, D. Pariente, J. Dooley.
Fatal acute fulminant liver failure due to clozapine: a case report and review of clozapine-induced hepatotoxicity.
Gastroenterology, 112 (1997), pp. 1707-1709
[8]
S. Keane, A. Lane, T. Larkin, M. Clarke.
Management of clozapine related hepatotoxicity.
J Clin Psychopharmacol, 29 (2009), pp. 606-607

Please cite this article as: Prieto de Paula JM, Martín-Luquero Ibáñez M, Martín Guerra J, Cepedello Pérez S,Franco Hidalgo S, Prieto Dehesa M, et al. Clozapina y hepatitis aguda. Rev Psiquiatr Salud Ment (Barc.). 2020;13:49–50.

Copyright © 2019. SEP y SEPB
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

Quizás le interese:
10.1016/j.rpsmen.2018.03.006
No mostrar más